Format

Send to

Choose Destination
Ann Clin Psychiatry. 1995 Sep;7(3):139-41.

Delirium associated with clozapine and benzodiazepine combinations.

Author information

1
Institute of Psychiatry, Medical University of South Carolina, Charleston, USA.

Abstract

Delirium has many organic causes, one of which is the combination of medications. This is sometimes difficult to differentiate in the psychotic individual. To our knowledge there are no published cases of delirium definitively established by "rechallenge" with a combination of clozapine and benzodiazepines. Lorazepam was given for agitation in two individuals on clozapine. Because of either the short half-life, or the lack of knowledge about this interaction, multiple doses were given. Clonazepam was given to a third individual. Two of the reported individuals developed a delirium associated with the administration and onset of lorazepam. These patients had received both lorazepam and clozapine singularly in the past without the adverse effects seen with the combination. Both patients were rechallenged with second doses of lorazepam, when they again developed a delirium. In one case the patient was admitted on clonazepam and then started on clozapine. A delirium developed at a clozapine dose of 150 mg/day; she was not rechallenged. In all three cases the patients' sensorium cleared when benzodiazepines were discontinued. The combination of benzodiazepines and clozapine should be avoided if possible, and if they are used in combination, it should be with great caution.

PMID:
8646274
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center